Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 36, NWS Denver/Boulder, CO

October 19, 2020Park County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Oct 19, 2020, 4:01 AM MDT for Park County, Colorado. It took effect at Oct 19, 2020, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2020, 4:01 AM MDT (10:01 UTC)
In effect from
Oct 19, 2020, 11:00 AM MDT
Expired
Oct 19, 2020, 6:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS85 KBOU 191001
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
401 AM MDT Mon Oct 19 2020


COZ214-191930-
/O.NEW.KBOU.FW.W.0036.201019T1700Z-201020T0000Z/
Central and Southeast Park County-
401 AM MDT Mon Oct 19 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR South Park...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from 11 AM this morning to 6 PM MDT this evening.

* Affected Area...Fire Weather Zone 214.

* Timing...11 AM through 6 PM Today

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Ongoing drought conditions combined with strong winds
  and low relative humidity mean conditions are prime for rapid
  fire growth today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
405 
WWUS85 KBOU 191859
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1259 PM MDT Mon Oct 19 2020

COZ214-200000-
/O.CON.KBOU.FW.W.0036.000000T0000Z-201020T0000Z/
Central and Southeast Park County-
1259 PM MDT Mon Oct 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...

* Affected Area...Fire Weather Zone 214.

* Timing...11 AM through 6 PM Today

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Ongoing drought conditions combined with strong 
  winds and low relative humidity mean conditions are prime for 
  rapid fire growth today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 18, 8:36 PM MDT, 7 hours 25 minutes earlier.

Area forecast discussion, Oct 18, 8:36 PM MDT, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
836 PM MDT Sun Oct 18 2020

.UPDATE...
Issued at 835 PM MDT Sun Oct 18 2020

An weak upper level tropugh was moving across WY this evening with
light precip across sern WY and wrn NE.  Some of this precip may
affect the far nern plains, so have included chc pops for later
this evening and overnight. In the nrn mtns, a few light snow
showers have persisted, but should end in the next few hours.
Overnight it will be very windy over the higher terrain with wind
gusts up to 60 mph over the mtns and higher foothills.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM MDT Sun Oct 18 2020

An upper trough is passing over the area in the northwest flow.
Down at the surface, the post cold frontal inversion across most
of the plains continues to keep cold and damp conditions except
north of the Palmer Divide into the Denver area and extending east
onto the plains. This is due to the southeasterly winds
downsloping off the Ridge. Areas of light drizzle due to lift
from the trough and thicker inversion with higher amounts of
moisture has been falling over the northern state border. Above
this inversion however, much drier and windy conditions prevail,
continuing to support fire growth as evidenced by the new fire
start in Boulder County this afternoon.

As the jet on the backside of the upper trough starts to move into
the area from the north, downward QG motion will be setting up yet
another mountain wave event for the Front Range mountains and
foothills. This will likely set up after midnight with the higher
foothills and mountains seeing an increase of west winds with
gusts of 50 to 60 mph into the early morning hours. Down lower,
the clouds continue to erode to the north over the urban corridor
and central plains. However the jet will be inducing a surface
trough along the urban corridor, keeping easterly upslope winds on
the northern side of it. So Larimer and perhaps part of Boulder
County may continue to see low clouds and some drizzle up by the
northern border this evening. Then as the mountain wave sets up,
this should give some push to the low level inversion to the east.

On Monday, the jet will push east into the plains and flow aloft
will go more westerly and a warmer and drier airmass will be
advecting in. The surface trough along the urban corridor will
remain so expect for much warmer temperatures tomorrow for the
plains. The one exception may be the far eastern plains where the
inversion may remain. The pressure gradient will be weakening
slightly over the mountains and the wave set up should break down
by sunrise or a couple hours later. Therefore, the mountains
should be just slightly warmer, drier and less windy. But, we'll
still see gusts in the 20 to 40 mph, with the highest readings
above elevations of 9,000 feet.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM MDT Sun Oct 18 2020

Familiar pattern with northwest flow across the forecast area. Broad
500 mb trough over central US with the main core of the westerly jet
just north of Colorado. On Tuesday a weak shortwave trough will drag
a weak surface front into northeast colorado, with easterly surface
winds reaching the foothills by 00z Wednesday. Model cross sections
show lower levels moistening up in the late in the day, with a
possibility for some stratus in the upslope regions of the boundary
layer flow. Effects will be short lived, with southerly surface flow
redeveloping Wednesday. For the first half of the week temperatures
will continue to run well above normal with highs around 70 on the
plains and 50s/60s in the mountains.

A change for Thursday with a more vigorous shortwave trough passing
by to the north, with a surface based cold front dropping into the
plains during the day. Best moisture and dynamics near the northern
border, with chances for snow in the mountains above about 9,000 ft,
and rain/snow along the northern plains.

Flow becomes more zonal to end the week, then for the weekend a
second and strong upper low approaches the forecast area. This
system drops far enough south to turn upper flow southwesterly
across the forecast area, with more moisture to work with for
precip. Looks promising, but 7 days out and given our track record
so far this fall we'll take it with a grain of salt.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 835 PM MDT Sun Oct 18 2020

A weak Denver cyclone was near the airport with northwest winds. If
this feature persists overnight winds may stay more northwest before
going light southwest to south after 09z.  There could be sone
stratus late tonight over Weld county but for now will not have it
affect DIA.

&&

.FIRE WEATHER...
Issued at 835 PM MDT Sun Oct 18 2020

A mountain wave will develop overnight, to increase winds over
the Front Range Mountains and upper foothills, with gusts in the
40 to 60 mph range. This will likely happen after midnight, and
push the inversion out of the foothills. The wave pattern should
break down right around sunrise, with winds decreasing. However a
warm and drier airmass will push in across the whole area
tomorrow. RHs will be lower across the area, especially in the
lower foothills and plains compared to today, then winds will be
lighter across the mountains and higher foothills compared to
today. However winds will still be gusting 20 to 30 mph. Areas
east of the divide should see similar conditions to today, just
slightly drier with less clouds.

Elevated fire weather concerns continue in the extended portion
of the forecast. Westerly winds to persist through the period
above 8,000 feet. Strongest winds to north of Colorado, however
higher elevations will continue to see winds of 30 to 40 mph. At
the surface on Tuesday flow will turn east, with east winds
pushing up into the base of the foothills. Relative humidities
Tuesday and Wednesday in the mid teens mainly along the Palmer
divide and south. Elsewhere minimum relative humidities in the
upper 20s into the 30s. Good recovery overnight with cooler low
temperatures. Next chance for wetting precipitation is Thursday
and Thursday night, mainly over the northern mountains and
northern plains.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RPK
SHORT TERM...Kriederman
LONG TERM...Hanson
AVIATION...RPK
FIRE WEATHER...Kriederman
Hazardous weather outlook, Oct 18, 11:11 AM MDT, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Sun Oct 18 2020

COZ030>051-191715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Sun Oct 18 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Cool temperatures and higher relative humidity will prevail today
and tonight below 8,000 feet east of the Divide, with a few areas
of drizzle and freezing drizzle where it's cold enough. West of
the Divide, gusty winds to 30 mph will result in an elevated fire
danger across the west slope mountain valleys. Tonight, downslope
winds east of the Divide could gust 50 to 60 mph, especially above
7,000 feet elevation.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

This week will be dry with windy conditions in the higher
mountains, though not as windy as the last few days. As a result,
fire danger will generally remain high but not extreme. There may
be a bit of an increase in wind and fire danger Wednesday and
early Thursday ahead of a cold front. The plains will generally
have lighter winds and more moisture, though it could be breezy at
times. The cold front will bring a chance of light showers to the
mountains Thursday and Thursday night, and cooler temperatures on
Friday, especially on the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

Nearby

Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.